Friday, January 28, 2011

Skin Necrosis with Dermal Fillers


Please tweet and retweet



The skin necrosis after dermal filler injection is due to direct injection into an artery or compression of an artery by the filler preventing blood flow. This is the only reference I could find "The most serious side effect is localized tissue necrosis, which is induced by mechanical interruption of local vascularity, though it occurs very rarely (nine in 10,000 patients who underwent collagen implantation)". This was a review of collagen fillers done some years ago. When injected with proper technique the incidence should be zero. Certain areas like the area between the eyebrows are at higher risk because of the architectural layout of the blood vessels under the skin. The incidence of heart attack from injection of a skin filler should be close to zero.

The most import thing besides proper injection technique is that if you experience inappropriate pain after filler injection and/or see significant skin discoloration beyond a little bruising your doctor needs to go into emergency mode. That could involve application of nitropaste to the skin surface, application of warmth, injection of a filler dissovling agent, hyperbaric oxygen etc. All of these modalities will minimize the amount of skin necrosis.

With appropriate care and some luck the skin necrosis will be very superficial and heal without visible scarring as in these photos.

Addendum December 13, 2012:
A recent survey of British Association of Aesthetic Plastic Surgeons members found that 69 percent of surgeons reported seeing patients with complications from temporary fillers in the previous 12 months. 49 percent reported seeing patients with complications due to semi- or permanent fillers. More than half of the surgeons saw 1 to 3 patients with these problems in the previous 12 months. Some saw 4 to 6 patients with these complications. The majority of patients seen with semi- or permanent filler complications required corrective surgery or had an irreversible complication. These same surgeons felt the complications were due to incorrect administration by unqualified practitioners.

 Addendum May 28, 2015:
After reviewing information suggesting unintentional injection of soft tissue fillers into blood vessels in the face can result in rare, but serious side effects the FDA issued an alert to health care providers and consumers that unintentional injection into blood vessels can block those blood vessels and restrict blood supply to tissues. Sometimes this can result in embolization where the filler material has traveled to other parts of the body causing vision impairment, blindness, stroke and damage and/or death of the skin (necrosis) and underlying facial structures. 
Their recommendations for consumers were:
  • Before deciding to have soft tissue filler injections, talk with your health care provider about appropriate treatment of injection sites and the risks associated with the procedure.
  • Be aware that FDA reviewed and approved different products for use in certain areas of the face. The FDA may not have reviewed the use of certain soft tissue fillers for all locations in the body.
  • Ask your health care provider about their training and experience injecting soft tissue fillers in the face.
  • Read and discuss the patient labeling for the specific filler you are receiving. Your doctor can provide this information, or you can find it on the FDA’s website.
  • Seek immediate medical attention if you develop symptoms such as unusual pain, vision changes, a white appearance of skin near the injection site, or any signs of a stroke (including sudden difficulty speaking, numbness or weakness in your face, arms, or legs, difficulty walking, face drooping, severe headache, dizziness, or confusion) during or shortly after the procedure.

Radiesse injectable dermal filler for nasolabial folds
Injectable Fillers - Collagen, Restylane et al
Aaron Stone MD - Plastic Surgeon Los Angeles

blogarama - the blog directory Medicine Blogs - BlogCatalog Blog Directory Listed in LS Blogs the Blog Directory and Blog Search Engine Add to Technorati Favorites blog search directory Health Blogs - Blog Rankings blogsbycategory.com Blog-Watch - The Blog Directory Webfeed (RSS/ATOM/RDF) submitted to http://www.feeds4all.nl


7 comments:

  1. Please help me how can I make my skin look the same, even again ... I had the same case (stopped blood circulation) and now I have something as a pigmentation patch on my cheek as he put disolver to my cheek after three weeks because he said it is just a bruise!! and told me to come after three weeks .... I am desperate :(

    ReplyDelete
  2. Thank you for posting your question. If you email me a photo I may be able to make a general recommendation. You can do that by clicking on the "Click to Email Dr. Stone" button in the right column of this blog. I cannot make a specific recommendation without a face to face consultation in the office though.

    ReplyDelete
  3. Dr.Stone,if the necrosis occurs on the inside of nose following intranasal filler injections, what will be the symptoms? Will they be easily detectable? If not caught early how will it effect the nasal
    structure ? Thanks

    ReplyDelete
  4. The symptoms would depend on what specific components of the nose necrosed. This could range from whistling noises when breathing, crusting and draining due to a septal perforation to airway blockage and nasal distortion due to scarring of the lining. If the necrosis is small in area and only involves superficial tissues there many be no discernible symptoms. As mentioned in my blog if you experience inappropriate levels of pain after injection that can be a sign tissue is dieing and your doctor needs to take immediate action to minimize the amount and depth of tissue necrosis.

    ReplyDelete
  5. Thank you for the answer. In case the upper or lower lateral cartilages were dying from lack of blood supply or from infection, what symptoms to look for? Second,if the injector damages tissues during injections should one experience inappropriate pain immediately? I experienced significant and painful discomfort during injections. I'm not sure whether to think of it as inappropriate pain. Should i be concerned ? Thanks

    ReplyDelete
  6. Those are all good questions. If the cartilages die it will be very obvious because the nose will collapse upon itself. Bad injection technique can cause pain due to the needle itself. That is separate from necrosis. If the material is injected into a vital artery the pain is immediate and progressive. It does not go away because the needle is removed.

    ReplyDelete
  7. I am thankful to this blog giving unique and helpful knowledge about this topic, I read your blog now share great information here. This blog increse my knowledge source .

    ReplyDelete

facebook comment box